Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 166, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 10:33 AM EDT for 4 counties in Virginia; Hawkins County, Sullivan County, Tennessee. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 10:33 AM EDT (14:33 UTC)
- Expired
- May 24, 2011, 11:30 AM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hawkins County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:45 AM EDT | TSTM WND DMG | Castlewood, VA | FEW TREES DOWN. |
| May 24, 10:45 AM EDT | TSTM WND DMG | Honaker, VA | FEW TREES DOWN. |
| May 24, 11:17 AM EDT | HAIL 1 | Bristol Tn, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:01 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
438
WUUS54 KMRX 241433
SVRMRX
TNC073-163-VAC167-169-191-520-241530-
/O.NEW.KMRX.SV.W.0166.110524T1433Z-110524T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HAWKINS COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
EASTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 1130 AM EDT
* AT 1029 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CLEVELAND
TO 9 MILES NORTHEAST OF GATE CITY TO 8 MILES WEST OF KINGSPORT...
AND MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
KINGSPORT...LEBANON...BRISTOL VA...BRISTOL TN...ABINGDON...
CLEVELAND...COLONIAL HEIGHTS...NICKELSVILLE...CASTLEWOOD...SULLIVAN
GARDENS...HILTONS...BLOOMINGDALE...COLLINGWOOD...HANSONVILLE...
HONAKER...TRI-CITY AIRPORT...DYE...BENHAMS...ROSEDALE AND HILANDER
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3660 8187 3640 8218 3642 8225 3639 8238
3640 8238 3644 8243 3643 8260 3646 8286
3689 8243 3690 8230 3697 8233 3699 8230
3706 8205 3713 8199 3714 8191 3707 8183
3698 8178 3691 8182 3679 8170 3662 8161
TIME...MOT...LOC 1432Z 270DEG 32KT 3700 8220 3675 8245
3653 8267
$$
TG1 follow-up statement
414
WWUS54 KMRX 241503
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM EDT TUE MAY 24 2011
TNC073-241511-
/O.CAN.KMRX.SV.W.0166.000000T0000Z-110524T1530Z/
HAWKINS TN-
1103 AM EDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAWKINS COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
LAT...LON 3662 8161 3660 8187 3640 8218 3642 8224
3640 8238 3643 8239 3644 8243 3643 8262
3713 8199 3714 8191 3706 8183 3698 8178
3693 8182 3691 8182 3679 8170
TIME...MOT...LOC 1501Z 270DEG 32KT 3699 8188 3675 8213
3653 8235
$$
TNC163-VAC167-169-191-520-241530-
/O.CON.KMRX.SV.W.0166.000000T0000Z-110524T1530Z/
SULLIVAN TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-CITY OF BRISTOL VA-
1103 AM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR THE CITY OF BRISTOL...WASHINGTON...EASTERN SCOTT...RUSSELL AND
SULLIVAN COUNTIES...
AT 1056 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ROSEDALE TO BENHAMS TO
TRI-CITY AIRPORT...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF RICHLANDS TO 9 MILES NORTH OF BRISTOL VA TO 8 MILES EAST OF
KINGSPORT...MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BRISTOL VA...BRISTOL TN...ABINGDON...HILANDER PARK...HOLSTON...
BLOUNTVILLE...BLUFF CITY...LINDELL...SOUTH HOLSTON DAM...
EMORY-MEADOW VIEW...HARR...GLADE SPRING...DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3662 8161 3660 8187 3640 8218 3642 8224
3640 8238 3643 8239 3644 8243 3643 8262
3713 8199 3714 8191 3706 8183 3698 8178
3693 8182 3691 8182 3679 8170
TIME...MOT...LOC 1501Z 270DEG 32KT 3699 8188 3675 8213
3653 8235
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:10 AM EDT, 23 minutes earlier.
Area forecast discussion, May 24, 10:10 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1010 AM EDT TUE MAY 24 2011 .DISCUSSION...HAVE NO REALLY COMPELLING REASON TO MAKE ANY CHANGES AT THIS TIME. MCS THAT PROMPTED SEVERE THUNDERSTORM WATCH 352 HAS SHOWN A GENERAL WEAKENING TREND. HOWEVER...MODEL FORECAST SOUNDINGS DEPICT UNSTABLE ATMOSPHERE FOR THIS AFTERNOON WITH CAPES APPROACHING 2500 J/KG. THIS COUPLED WITH COLD POOL/THERMAL DISCONTINUITY LEFT OVER FROM THE MCS MAY PROVIDE FOCUS FOR CONVECTIVE REDEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE NORTHERN PORTIONS OF THE CWA. TEMPS APPEAR REASONABLE BASED ON CURRENT TRENDS AND LATEST MODEL GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 67 91 67 85 / 30 10 10 10 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 84 65 90 66 86 / 60 10 20 10 40 OAK RIDGE, TN 85 66 89 65 85 / 60 10 20 10 50 TRI CITIES AIRPORT, TN 82 61 88 58 87 / 60 30 30 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
Hazardous weather outlook, May 24, 5:42 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.
In the hours before
Special weather statement, May 24, 6:53 AM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 653 AM EDT TUE MAY 24 2011 TNZ039>043-070-073-241200- COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 653 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE... JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT... AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE... NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, May 24, 8:15 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 815 AM EDT TUE MAY 24 2011 TNZ012-035-241315- MORGAN TN-SCOTT TN- 815 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL 915 AM EDT... AT 810 AM EDT/710 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WHITLEY CITY TO 7 MILES NORTHEAST OF JAMESTOWN TO 6 MILES NORTHEAST OF MONTEREY...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA... WARTBURG...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...HIGH POINT...WINFIELD...DEERLODGE...ELGIN...SUNBRIGHT...KETCHEN...SLICK ROCK...OAKDALE...NORMA...SMOKEY JUNCTION AND PETROS. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Special weather statement, May 24, 9:38 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 938 AM EDT TUE MAY 24 2011 VAZ001-002-005-006-241430- LEE VA-RUSSELL VA-SCOTT VA-WISE VA- 938 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT... AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES... PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN... DUFFIELD AND CLINCHPORT. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:00 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 45 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | MRX | Washington | 32 min |
| May 24, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 47 min |
| May 24, 3:53 PM EDT | Tornado Warning | MRX | Lee, Scott, Wise | 27 min |
| May 24, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 19 min |
| May 24, 4:28 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Wise, City of Norton | 6 hr |
| May 24, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise | 48 min |
| May 24, 4:47 PM EDT | Tornado Warning | MRX | Russell, Scott | 43 min |
| May 24, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 63 min |
| May 24, 5:14 PM EDT | Tornado Warning | MRX | Russell, Washington | 31 min |
| May 24, 5:14 PM EDT | Tornado Warning | MRX | Scott, Wise | 34 min |
| May 24, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 53 min |
| May 24, 5:35 PM EDT | Tornado Warning | MRX | Lee, Scott | 40 min |
| May 24, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 31 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 61 min |
| May 24, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 27 min |
| May 24, 7:12 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Sevier | 48 min |
| May 24, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 28 min |
| May 24, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 17 min |
| May 24, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 66 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 57 min |
| May 24, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.